Health knowledge made personal
Join this community!
› Share page:

Bi-Polar medication question


Posted by Kevin Z.

My wife is bi-polar, and has been for a long time.  She takes a combination of drugs that all added up are very expensive for us.  Currently she takes Tegetrol, Haldol, Klonopin, plus temazepam as needed to sleep; 10 pills a day not counting the temazepam.

We just seen a commercial for a drug called Seroquel that promises to treat bi-polar with 1 pill a day.  

Is it advisable to ask her doc to try the new meds knowing how long it takes to adjust and run the risk of an episode or simply keep with the old drug combo and pricetag?

Thank you
 
Answers (1)
Sort by: Newest first | Oldest first

Hi Kevin,

I have taken haldol in the past and had a horrible time whilst taking it from a variety of side effects, mainly that it made me so drowsy and my legs so restless. I came off of it and refused to try any other anti psychotics due to such a bad experience. Seroquel is a newer drug with less side effects and I currently take that. I felt quite sleepy with it at the beginning but I have gone from 25mg as a starting dose to 450mg in 6 months. The only side effects I notice now are a dry mouth and a bit of weight gain. Compared to haldol it's been a walk in the park for me! People do tend to feel really sleepy with it in the beginning but for me anyway the side effects have lessened massively with each dose increase.

Take care and all the best to you and your wife :) 

NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: